Vol. 12, No. 5, 2018

Download this article
Download this article For screen
For printing
Recent Issues

Volume 12
Issue 5, 1001–1309
Issue 4, 751–999
Issue 3, 493–750
Issue 2, 227–492
Issue 1, 1–225

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editors' Addresses
Editors' Interests
Scientific Advantages
Submission Guidelines
Submission Form
Editorial Login
Author Index
To Appear
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Arithmetic functions in short intervals and the symmetric group

Brad Rodgers

Vol. 12 (2018), No. 5, 1243–1279
Abstract

We consider the variance of sums of arithmetic functions over random short intervals in the function field setting. Based on the analogy between factorizations of random elements of Fq[T] into primes and the factorizations of random permutations into cycles, we give a simple but general formula for these variances in the large q limit for arithmetic functions that depend only upon factorization structure. From this we derive new estimates, quickly recover some that are already known, and make new conjectures in the setting of the integers.

In particular we make the combinatorial observation that any function of this sort can be explicitly decomposed into a sum of functions u and v, depending on the size of the short interval, with u making a negligible contribution to the variance, and v asymptotically contributing diagonal terms only.

This variance evaluation is closely related to the appearance of random matrix statistics in the zeros of families of L-functions and sheds light on the arithmetic meaning of this phenomenon.

Keywords
arithmetic in function fields, random matrices, the symmetric group
Mathematical Subject Classification 2010
Primary: 11M50
Secondary: 11N37, 11T55
Milestones
Received: 30 September 2017
Revised: 29 January 2018
Accepted: 18 March 2018
Published: 31 July 2018
Authors
Brad Rodgers
Department of Mathematics
University of Michigan
Ann Arbor, MI
United States